Alert archive / Kentucky / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 123, NWS Paducah, KY

December 11, 2021Christian County, Todd County, Kentucky

NWS Paducah, KY issued this severe thunderstorm warning at Dec 11, 2021, 1:49 AM CST for Christian County, Todd County, Kentucky. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 11, 2021, 1:49 AM CST (07:49 UTC)
Expired
Dec 11, 2021, 2:15 AM CST
In force
26 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Christian County, KY, Todd County, KY

The radar

The Ft Campbell radar (KHPX), 6 km from the middle of the area, began a volume at 07:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Dec 10, 6:21 PM CSTTornado WatchSPC10 hr
Dec 10, 11:03 PM CSTTornado WatchSPC5 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 7.8 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2021-12-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 182 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2021-12-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 391 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
182 J/kg
Mixed-layer CIN
-168 J/kg
Mixed-layer LCL
593 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
391 m²/s²
0-3 km storm-relative helicity
370 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

515 
WUUS53 KPAH 110749
SVRPAH
KYC047-219-110815-
/O.NEW.KPAH.SV.W.0123.211211T0749Z-211211T0815Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Paducah KY
Issued by National Weather Service Springfield MO
149 AM CST Sat Dec 11 2021

The National Weather Service in Paducah has issued a

* Severe Thunderstorm Warning for...
  Southeastern Christian County in south central Kentucky...
  Todd County in south central Kentucky...

* Until 215 AM CST.

* At 149 AM CST, a severe thunderstorm was located over Pembroke, or
  near Oak Grove, moving east at 60 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Clarksville, Oak Grove, Elkton, Guthrie, Pembroke, Trenton, Fort
  Campbell, Justice, Allensville and Allegre.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 500 AM CST for south central
Kentucky.

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3664 8706 3664 8755 3679 8754 3701 8706
      3676 8705
TIME...MOT...LOC 0749Z 252DEG 50KT 3673 8736 

HAIL...1.00IN
WIND...60MPH
 
$$

Cramer
1 follow-up statement
998 
WWUS53 KPAH 110813
SVSPAH

Severe Weather Statement
National Weather Service Paducah KY
Issued by National Weather Service Springfield MO
213 AM CST Sat Dec 11 2021

KYC047-219-110823-
/O.EXP.KPAH.SV.W.0123.000000T0000Z-211211T0815Z/
Christian KY-Todd KY-
213 AM CST Sat Dec 11 2021

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CHRISTIAN AND
TODD COUNTIES WILL EXPIRE AT 215 AM CST...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.  However heavy rain
is still possible with this thunderstorm.

A Tornado Watch remains in effect until 500 AM CST for south central
Kentucky.

LAT...LON 3664 8706 3664 8755 3679 8754 3701 8706
      3676 8705
TIME...MOT...LOC 0813Z 252DEG 50KT 3680 8708 

$$

Cramer

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 10, 11:51 PM CST, 1 hour 58 minutes earlier.

Area forecast discussion, Dec 10, 11:51 PM CST, 1 hour 58 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
Issued by National Weather Service Springfield MO
1151 PM CST Fri Dec 10 2021

.UPDATE...
Issued at 630 PM CST Fri Dec 10 2021

Updated aviation discussion.

&&

.SHORT TERM...(Tonight through Saturday night)
Issued at 1250 PM CST Fri Dec 10 2021

Shortwave energy out over the south central Plains will continue
ENE toward the area through sunset, and provide the initial focus
for scattered convection, especially from 4 or 5 pm to 7 p.m. The
short range hi-res guidance continues to be more and more bullish
on scattered severe storms, likely Supercells in some cases.
Looking at what the models are depicting, this event seems to
compare favorably to 2/28/17 and 11/17/13 (Perryville, Crossville
and Brookport). So the concern for significant severe including
strong tornadoes is elevated. The shear and instability are more
than adequate, and in some of the data, slightly stronger.
Anomalously high dew point air is over the area, serving to lower
LCL's coupled with increasing SRH and MLCAPE values over the next
several hours.

The activity will continue tonight, coming in a couple of rounds.
Scattered activity initially into the evening hours, that may be
followed by slightly more organization in a linear fashion toward
midnight and beyond (especially west KY). Outside of the
convection, we may see near Wind Advisory level winds at times,
SSW gusts 30 to 40 mph tonight. Will hold for now on a headline
given it's borderline and with all that's going on.

Precip will be mostly over by Saturday, with decreasing cloud
cover, and steady or falling temperatures (back into the 40s) in
the wake of a strong cold front.

.LONG TERM...(Sunday through Friday)
Issued at 153 PM CST Fri Dec 10 2021

A large 500 mb ridge will encompass much of the central and eastern
US early next week. Dry conditions are expected through Wednesday,
with a slow warming trend. Highs will rise from around 50 on Sunday
to around 70 on Wednesday. The records for Wednesday may be
threatened, depending on how much if any sunshine occurs. The ecmwf
ensemble situational awareness table shows the ensemble mean max
temps for Wed are in the 99th percentile of the 20-year model
climate. The following are the records for Wed...

Record Highs for Wednesday:
PAH.. 71 (1984)
EVV.. 70 (1933)
CGI.. 69 (1984)
POF.. 73 (1933)
MDH.. 74 (1933)

Beyond Wednesday, a cold front will sag southeast across our region
as a 500 mb shortwave rides over the northern part of the ridge.
This cold front will be accompanied by a chance of showers. Some
thunder cannot be ruled out, but the system track will be far to our
north across Minnesota. 500 mb heights will remain anomalously high
even during and after the passage of the shortwave. The weakening
cold front will be weakening and slowing down, possibly stalling
just to our south Friday. There is really not a strong model signal
for significant rainfall, given the persistence of the sub-tropical
ridge over the southern half of the US.

&&

.AVIATION...
Issued at 1145 PM CST Fri Dec 10 2021

Rounds of thunderstorms will continue to move east through the
area ahead of a cold front that will move through late tonight
into early Saturday morning. Winds will continue to be gusty while
turning out of the west and northwest behind the front. Expect VFR
conditions behind the front.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

AVIATION...WFO SGF
Hazardous weather outlook, Dec 10, 6:36 PM CST, 7 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
636 PM CST Fri Dec 10 2021

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-120045-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
636 PM CST Fri Dec 10 2021

...Organized Outbreak of Severe Thunderstorms and Tornadoes
Tonight...

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Tonight

Tornado Watches are in effect for western Kentucky, southeast
Missouri, southern Illinois, and southwest Indiana. Thunderstorms
are expected to increase in coverage and intensity through this
evening. The main hazards will be damaging winds and tornadoes,
including the potential for a couple of strong, destructive
tornadoes.

Numerous storms will continue through the overnight hours across
southwest Indiana and the rest of western Kentucky. Conditions will
be favorable for damaging winds and tornadoes along a broken line of
storms, and a couple long-track tornadoes are possible.

Outside of thunderstorms, strong gradient non-thunderstorm wind
gusts of 30 to 40 mph are possible into early Saturday morning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is requested.

MY/CN

In the hours before

Local storm report, Dec 10, 9:49 PM CST, 4 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
949 PM CST FRI DEC 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0927 PM     TORNADO          MAYFIELD                36.74N 88.64W
12/10/2021                   GRAVES             KY   BROADCAST MEDIA

            MAJOR DAMAGE REPORTED IN MAYFIELD. NO
            FURTHER DETAILS AVAILABLE AT THIS TIME.

&&

DWS
Special weather statement, Dec 11, 12:37 AM CST, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Paducah KY
Issued by National Weather Service Springfield MO
1237 AM CST Sat Dec 11 2021

ILZ076>078-083-INZ081-085-110715-
White IL-Edwards IL-Wayne IL-Wabash IL-Posey IN-Gibson IN-
1237 AM CST Sat Dec 11 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WHITE...EASTERN
WAYNE...WABASH...EDWARDS...WESTERN GIBSON AND NORTHERN POSEY COUNTIES
UNTIL 115 AM CST...

At 1237 AM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Parkersburg to 6 miles west of Albion to
near Norris City. Movement was east at 70 mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Mount Carmel, Carmi, Albion, Grayville, Lancaster, Owensville,
Poseyville, West Salem, New Harmony, Crossville, Cynthiana,
Allendale, Bellmont, Bone Gap, Keensburg, Griffin, Maunie, Browns,
Golden Gate and Phillipstown.

A Tornado Watch remains in effect until 200 AM CST for south central
and southeastern Illinois...and southwestern Indiana. A Tornado Watch
also remains in effect until 500 AM CST for south central and
southeastern Illinois...and southwestern Indiana.

LAT...LON 3857 8814 3857 8766 3854 8767 3850 8765
      3847 8775 3845 8773 3842 8774 3843 8767
      3846 8765 3844 8763 3817 8767 3817 8769
      3809 8770 3798 8826 3860 8821 3860 8815
TIME...MOT...LOC 0637Z 247DEG 61KT 3856 8815 3834 8817 3800 8823

Rothstein
Local storm report, Dec 11, 1:18 AM CST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
118 AM CST SAT DEC 11 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1215 AM     TORNADO          1 WSW LAFAYETTE         36.65N 87.67W
12/11/2021                   CHRISTIAN          KY   PUBLIC

            POSSIBLE TORNADO JUST SOUTHWEST OF
            LAFAYETTE.

&&
Local storm report, Dec 11, 1:38 AM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
138 AM CST SAT DEC 11 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1052 PM     TORNADO          1 NNW MORTONS GAP       37.26N 87.48W
12/10/2021                   HOPKINS            KY   TRAINED SPOTTER

            POSSIBLE RAIN WRAPPED TORNADO BETWEEN
            MORTONS GAP AND EARLINGTON.

&&

RST
Local storm report, Dec 11, 1:41 AM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
141 AM CST SAT DEC 11 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1057 PM     TSTM WND DMG     3 NNE MORTONS GAP       37.28N 87.46W
12/10/2021                   HOPKINS            KY   TRAINED SPOTTER

            SEMI AND CARS FLIPPED OFF INTERSTATE 69 NEAR
            EARLINGTON.

&&

RST
Local storm report, Dec 11, 1:43 AM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
143 AM CST SAT DEC 11 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0945 PM     TSTM WND DMG     2 WNW BENTON            36.87N 88.39W
12/10/2021                   MARSHALL           KY   TRAINED SPOTTER

            A MOBILE HOME ON JACKSON SCHOOL ROAD WAS
            COMPLETELY DESTROYED. A NEARBY GARAGE WAS
            SWEPT OFF ITS FOUNDATION. POSSIBLE TORNADO.

&&

DB

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 10, 7:12 PM CSTTornado WarningPAHHopkins, McLean, Muhlenberg48 min
Dec 10, 8:19 PM CSTTornado WarningPAHChristian, Hopkins, Muhlenberg41 min
Dec 10, 8:26 PM CSTTornado WarningPAHCaldwell, Christian, Hopkins, Trigg34 min
Dec 10, 8:29 PM CSTTornado Warning Tornado observedConsiderable damage threatPAHFulton, Hickman61 min
Dec 10, 8:48 PM CSTTornado WarningPAHChristian, Hopkins, Muhlenberg42 min
Dec 10, 9:05 PM CSTTornado Warning Tornado observedConsiderable damage threatPAHGraves, Marshall40 min
Dec 10, 9:21 PM CSTSevere Thunderstorm WarningPAHBallard39 min
Dec 10, 9:25 PM CSTTornado WarningPAHMcLean, Muhlenberg20 min
Dec 10, 9:26 PM CSTTornado Warning EmergencyTornado observedCatastrophic damage threatPAHGraves9 min
Dec 10, 9:40 PM CSTTornado Warning Tornado observedConsiderable damage threatPAHGraves, Livingston, Lyon, Marshall50 min
Dec 10, 9:45 PM CSTTornado Warning EmergencyTornado observedCatastrophic damage threatPAHMarshall15 min
Dec 10, 9:49 PM CSTSevere Thunderstorm WarningPAHBallard, Carlisle, McCracken41 min
Dec 10, 10:09 PM CSTTornado Warning Tornado observedConsiderable damage threatPAHCaldwell, Christian, Hopkins, Lyon51 min
Dec 10, 10:17 PM CSTTornado Warning EmergencyTornado observedCatastrophic damage threatPAHCaldwell13 min
Dec 10, 10:30 PM CSTTornado WarningPAHCrittenden, Livingston45 min
Dec 10, 10:31 PM CSTTornado Warning EmergencyTornado observedCatastrophic damage threatPAHCaldwell, Hopkins29 min
Dec 10, 10:36 PM CSTTornado Warning Tornado observedConsiderable damage threatPAHHopkins, McLean, Muhlenberg39 min
Dec 10, 10:44 PM CSTTornado Warning EmergencyTornado observedCatastrophic damage threatPAHHopkins, Muhlenberg31 min
Dec 10, 10:58 PM CSTTornado Warning EmergencyTornado observedCatastrophic damage threatPAHMcLean, Muhlenberg17 min
Dec 10, 11:11 PM CSTSevere Thunderstorm WarningPAHCrittenden, Hopkins, Union, Webster36 min
Dec 10, 11:17 PM CSTTornado WarningPAHWebster28 min
Dec 10, 11:37 PM CSTTornado WarningPAHDaviess, Henderson, McLean, Webster34 min
Dec 10, 11:40 PM CSTTornado Warning Tornado observedConsiderable damage threatPAHCalloway15 min
Dec 11, 12:03 AM CSTTornado Warning Tornado observedConsiderable damage threatPAHChristian, Trigg42 min
Dec 11, 12:29 AM CSTTornado Warning Tornado observedConsiderable damage threatPAHTodd21 min
Dec 11, 1:46 AM CSTFlash Flood WarningPAHCalloway, Christian, Todd, Trigg8 hr

Nearby

Severe Thunderstorm Warnings in Kentucky, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.